Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 23, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2002, 12:01 AM CDT for Boone County, Hamilton County, Story County, Iowa. It was in force for 59 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 12:01 AM CDT (05:01 UTC)
- Expired
- Apr 18, 2002, 1:00 AM CDT
- In force
- 59 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Boone County, IA, Hamilton County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 12:10 AM CDT | Hail 0.75 | Fraser, IA | |
| Apr 18, 12:27 AM CDT | Hail 0.75 | Ellsworth, IA | |
| Apr 18, 12:40 AM CDT | Hail 0.88 | Stanhope, IA | |
| Apr 18, 12:45 AM CDT | Hail 0.75 | Story City, IA | |
| Apr 18, 1:06 AM CDT | Hail 1 | Jewell, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 2122 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 180501
SVRDSM
IAC015-079-169-180600-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1201 AM CDT THU APR 18 2002
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BOONE COUNTY IN CENTRAL IOWA
SOUTHERN HAMILTON COUNTY IN CENTRAL IOWA
NORTHWESTERN STORY COUNTY IN CENTRAL IOWA
* UNTIL 100 AM CDT
* AT 1158 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 18 MILES WEST OF STORY CITY...OR ABOUT 31 MILES
SOUTHEAST OF FORT DODGE...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR STORY CITY AROUND 1230 AM AND
8 MILES SOUTHEAST OF JEWELL AROUND 1235 AM.
DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.
STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES.
LAT...LON 4234 9395 4221 9394 4221 9417 4206 9416
4207 9346 4236 9348
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:40 PM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Apr 17, 6:40 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 640 PM CDT WED APR 17 2002 SHORT TERM... COULD BE AN ACTIVE SEVERE WX NIGHT AHEAD WITH PARAMETERS QUITE FAVORABLE. JUST NEED SOME FORCING WHICH IS PROGGED TO INCREASE THIS EVENING AS SHORTWAVE IN WESTERN KS HEADS NE. ALSO, LLJ PROGGED TO INCREASE TO OVER 50KT, WITH 850 MB THETA E ADVECTION WING NOW JUST N OF SURFACE WARM FRONT INCREASES IN MAGNITUDE WHILE SHIFTING NORTHWARD. SHEAR PROFILE AT FBY EXCELLENT WITH OVER 300 M2/S2 0-3KM HELICITY. OF COURSE, THE 00Z SOUNDINGS WILL HELP, BUT ACCAS FIELD IN NW IA CERTAINLY CONFIRMS RUC2 SOUNDING STEEP LAPSE RATES IN WESTERN IA AND NEBR SPREADING NE. TRIPLE POINT AND REGION JUST E HAS BEEN FAVORED ZONE OF MOISTURE CONVERGENCE, WITH CU FIELD BECOMING MORE AND MORE AGITATED IN NEBR. IN FACT, OAX 88D AND IR (-31C TOPS) SHOWING MID LEVEL ECHO ALREADY IN EXPANDING AC FIELD N OF WARM FRONT. I THINK THIS AREA NEEDS TO BE WATCHED CLOSELY FOR RAPID DEVELOPMENT, AS LATEST RUC2 SHOWING BEST MOISTURE CONVERGENCE THIS AREA SHIFTING INTO NW IA BY 06Z. HWO HAS BEEN UPDATED. .DSM...NONE KULA
In the hours before
Local storm report, Apr 17, 10:30 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1030 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1028 PM 10 S CARROLL IA 1.75 INCH HAIL
04/17/02 CARROLL REPORTED BY STORM
SPOTTER.Local storm report, Apr 17, 10:40 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1040 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 PM 3 SW MANNING IA 1.75 INCH HAIL
04/17/02 CRAWFORD REPORTED BY STORM
SPOTTER.
1025 PM TEMPLETON IA 1 INCH HAIL
04/17/02 CARROLL REPORTED BY STORM
SPOTTER.Local storm report, Apr 17, 10:55 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1055 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1052 PM 4 NW COON RAPIDS IA .75 INCH HAIL
04/17/02 CARROLL REPORTED BY STORM
SPOTTER.Local storm report, Apr 17, 11:29 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1129 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1101 PM 3 S SCRANTON IA 1 INCH HAIL
04/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.
1106 PM 4 S SCRANTON IA .88 INCH HAIL
04/17/02 GREENE REPORTED BY STORM
SPOTTER.Local storm report, Apr 17, 11:37 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1137 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1132 PM 3 S GRAND JCT IA 1 INCH HAIL
04/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.
1135 PM RIPPEY IA 2 INCH HAIL
04/17/02 GREENE REPORTED BY MEDIA.Local storm report, Apr 17, 11:52 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1152 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM 2 W MADRID IA TORNADO
04/17/02 BOONE REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 9:09 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 66 min |
| Apr 17, 9:31 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 59 min |
| Apr 17, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 45 min |
| Apr 17, 10:24 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 66 min |
| Apr 17, 10:27 PM CDT | Tornado Warning | DMX | Audubon | 33 min |
| Apr 17, 10:39 PM CDT | Tornado Warning | DMX | Carroll | 36 min |
| Apr 17, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 47 min |
| Apr 17, 11:05 PM CDT | Tornado Warning | DMX | Greene | 40 min |
| Apr 17, 11:34 PM CDT | Tornado Warning | DMX | Boone | 41 min |
| Apr 17, 11:47 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 43 min |
| Apr 18, 12:20 AM CDT | Tornado Warning | DMX | Boone | 25 min |
| Apr 18, 12:28 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 47 min |
| Apr 18, 12:34 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 56 min |
| Apr 18, 12:59 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 61 min |
| Apr 18, 1:34 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 56 min |
| Apr 18, 2:19 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 41 min |
| Apr 18, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 45 min |
| Apr 18, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 38 min |
| Apr 18, 5:10 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 35 min |
| Apr 18, 5:22 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 53 min |
| Apr 18, 5:23 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 37 min |
| Apr 18, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 33 min |
| Apr 18, 5:34 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 26 min |
| Apr 18, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Story | 34 min |
| Apr 18, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 43 min |
| Apr 18, 5:53 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 52 min |
| Apr 18, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 60 min |
| Apr 18, 6:04 PM CDT | Tornado Warning | DMX | Grundy, Hardin | 56 min |
| Apr 18, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie, Madison | 24 min |
| Apr 18, 6:14 PM CDT | Tornado Warning | DMX | Dallas | 61 min |
| Apr 18, 6:18 PM CDT | Severe Thunderstorm Warning | DMX | Story | 42 min |
| Apr 18, 6:40 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 50 min |
| Apr 18, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 60 min |
| Apr 18, 6:52 PM CDT | Tornado Warning | DMX | Polk | 23 min |
| Apr 18, 6:55 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 65 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.